Texas, 2023Excessive Heat and Heat in Texas, September 7 to 10, 2023
September 7 to 10, 2023 · NWS CRP · 13 events in 5 counties and zones
The upper level ridge over northern Mexico into south Texas maintained the late summer heat wave across the region from the 7th through the 10th of the month. Heat index values generally ranged from 110 to 114 degrees over portions of the Coastal Bend.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The upper level ridge over northern Mexico into south Texas maintained the late summer heat wave across the region from the 7th through the 10th of the month. Heat index values generally ranged from 110 to 114 degrees over portions of the Coastal Bend.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 7, 1:21 PM CST, 39 minutes earlier.
Area forecast discussion, Sep 7, 1:21 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
221 PM CDT Thu Sep 7 2023
...New SHORT TERM, LONG TERM, MARINE...
.SHORT TERM...
(Tonight through Friday night)
Issued at 215 PM CDT Thu Sep 7 2023
Key Messages:
- Hot and humid conditions continue
Water vapor imagery this afternoon reveals a ridge building in from
the west as a trough shifts off towards the east coast. Temperatures
have warmed up nicely today with temps currently in the mid to upper
90s across much of the region. Slightly drier air in place has kept
heat indices somewhat in check with most sites in the 103-108 range.
Will keep the Heat Advisory in place as we still have a shot at
reaching 110+ across the Coastal Bend this afternoon. Although
chances are low and capping should hinder our chances, there remains
a low chance that we could see a few isolated showers or storms this
afternoon within the axis of deeper moisture draped across the
Northern Coastal Bend and Victoria Crossroads. While there won't be
much forcing around, we have reached convective temps with CAPE
around 2000 J/kg.
As we head into tonight, there may be enough lingering low level
moisture trapped beneath drier air aloft to develop some patchy fog
across the Coastal Plains. Otherwise, lows will fall into the mid
70s inland to around 80 along the coast.
Ridging will continue to expand into the region on Friday which will
add a couple of degrees onto our highs. However, slightly drier air
in place will help keep heat indices generally below 110 degrees.
Just like today, we aren't expecting much in the way of precip
tomorrow. Some guidance pulls a swath deeper moisture along the
coast through the day so it's possible we squeeze out some
activity but confidence is not high in that outcome.
&&
.LONG TERM...
(Saturday through next Wednesday)
Issued at 215 PM CDT Thu Sep 7 2023
Key Message:
- A 40-50% chance for dangerous heat index values over 110 for
the Coastal Bend this weekend
- Marginal Risk for Severe Storms Saturday Afternoon over the
Victoria Crossroads area
The upper level ridge over the southern Rockies will gradually drift
to the west over the weekend. Temperatures will remain hot over the
weekend with the potential for dangerous heat to continue for the
Coastal Counties. WPC probabilities for heat index (HI) values
remain consistent showing a 40-50 percent chance for HI's above 110.
With the ridge shifting west a northerly flow will develop aloft
over the eastern half of the state. This will bring the potential
for an MCS to develop and move south potentially impacting the
Victoria Crossroads area Saturday afternoon. Moisture/instability
will increase ahead of the approaching s/w bringing a chance for
a few strong to possibly severe storms. SPC has highlighted that
area for a marginal risk for severe storms. The chance for storms
continues on Sunday.
The upper level ridge flattens out early next week as a series of
s/w troughs traverse the southern plains around the NE periphery
of the ridge. This will send a frontal boundary through the state.
The forecast becomes more uncertain as we approach midweek as the
EC is more amplified and brings the front through south Texas on
Wednesday where as the GFS is slower bringing the front through
Thursday Night. Regardless, have increased PoPs to the chance
category for now in the Wed-Fri time frame with a boundary nearby.
The increased cloud cover and precipitation will bring welcome
relief from the heat with HI's generally <105 through the Wed-Fri
period.
&&
.AVIATION...
(18Z TAFS)
Issued at 1204 PM CDT Thu Sep 7 2023
VFR conditions are expected through the forecast period with winds
generally less than 10 knots. There is a slight chance some CIG or
VSBY issues show up at VCT again Friday morning, but confidence is
not high enough to include in the TAF at this time.
&&
.MARINE...
Issued at 215 PM CDT Thu Sep 7 2023
A generally weak onshore flow will be continue across the coastal
waters through the weekend with periods of weak to moderate flow in
the afternoon and evening mainly over the bays and near shore waters
south of Port Aransas. Isolated to scattered showers and
thunderstorms will be possible over the coastal waters this weekend
and again by the middle of next week.&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 77 99 78 99 / 0 0 0 10
Victoria 77 104 76 101 / 0 0 0 30
Laredo 77 105 76 104 / 0 0 0 0
Alice 75 104 75 104 / 0 0 0 10
Rockport 80 96 79 96 / 0 0 10 20
Cotulla 77 106 76 105 / 0 0 0 10
Kingsville 76 101 76 102 / 0 0 0 10
Navy Corpus 81 93 81 94 / 0 0 0 10
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 7 PM CDT this evening for TXZ233-234-242>247-
342>344-346-347.
GM...None.
&&
SHORT TERM...TC/95
LONG TERM....JM/75
AVIATION...CLMIn the hours before
Special weather statement, Sep 7, 10:34 AM CST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
1134 AM CDT Thu Sep 7 2023
TXZ229>232-239>241-345-442-443-447-080045-
La Salle-McMullen-Live Oak-Bee-Webb-Duval-Jim Wells-
Aransas Islands-Kleberg Islands-Nueces Islands-Calhoun Islands-
Including the cities of Cotulla, Encinal, Calliham, Cross,
Loma Alta, Tilden, George West, Three Rivers, Beeville, Skidmore,
Pettus, Pawnee, Laredo, Bruni, Orvil, Freer, Benavides,
San Diego, Alice, Orange Grove, Premont, and Port Aransas
1134 AM CDT Thu Sep 7 2023
...HEAT INDEX VALUES BETWEEN 105 AND 109 DEGREES ARE EXPECTED TODAY...
The combination of warm temperatures and high dewpoints will
produce heat indices between 105 and 109 degrees today. Residents
with outdoor activities planned are urged to drink plenty of
water, wear light weight and light colored clothing and take
frequent breaks from the heat. Young children and pets should
never be left unattended in vehicles under any circumstances. This
is especially true during warm or hot weather when car interiors
can reach lethal temperatures in a matter of minutes.
Heat, Inland Kleberg County
- When
- September 7, 2:00 PM CST to 6:00 PM CST
- Where
- Inland Kleberg County forecast zone
- Reported by
- ASOS
- Coordinates
- 27.427, -97.668 (the zone’s center; the record gives no point)
Afternoon heat index ranged from 110 to 114 degrees.
Heat, Inland Nueces County
- When
- September 7, 2:00 PM CST to 6:00 PM CST
- Where
- Inland Nueces County forecast zone
- Reported by
- ASOS
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Afternoon heat index ranged from 110 to 114 degrees.
Heat, Inland Calhoun County
- When
- September 7, 2:00 PM CST to 6:00 PM CST
- Where
- Inland Calhoun County forecast zone
- Reported by
- AWOS
- Coordinates
- 28.439, -96.615 (the zone’s center; the record gives no point)
Afternoon heat index ranged from 110 to 114 degrees.
Heat, Victoria
- When
- September 7, 2:00 PM CST to 6:00 PM CST
- Where
- Victoria forecast zone
- Reported by
- ASOS
- Coordinates
- 28.796, -96.971 (the zone’s center; the record gives no point)
Afternoon heat index ranged from 110 to 112 degrees.
Excessive Heat, Inland Nueces County
- When
- September 8, 12:00 PM CST to 6:00 PM CST
- Where
- Inland Nueces County forecast zone
- Reported by
- ASOS
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Afternoon heat index ranged from 114 to 116 degrees.
Heat, Inland Kleberg County
- When
- September 8, 2:00 PM CST to 6:00 PM CST
- Where
- Inland Kleberg County forecast zone
- Reported by
- ASOS
- Coordinates
- 27.427, -97.668 (the zone’s center; the record gives no point)
Afternoon heat index ranged from 110 to 114 degrees.
Heat, La Salle
- When
- September 8, 2:00 PM CST to 6:00 PM CST
- Where
- La Salle forecast zone
- Reported by
- ASOS
- Coordinates
- 28.345, -99.100 (the zone’s center; the record gives no point)
Afternoon heat index ranged from 110 to 114 degrees.
Excessive Heat, Inland Nueces County
- When
- September 9, 12:00 PM CST to 6:00 PM CST
- Where
- Inland Nueces County forecast zone
- Reported by
- ASOS
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Afternoon heat index ranged from 114 to 117 degrees.
Heat, Inland Kleberg County
- When
- September 9, 12:00 PM CST to 6:00 PM CST
- Where
- Inland Kleberg County forecast zone
- Reported by
- ASOS
- Coordinates
- 27.427, -97.668 (the zone’s center; the record gives no point)
Afternoon heat index ranged from 110 to 114 degrees.
Heat, Inland Calhoun County
- When
- September 9, 12:00 PM CST to 6:00 PM CST
- Where
- Inland Calhoun County forecast zone
- Reported by
- AWOS
- Coordinates
- 28.439, -96.615 (the zone’s center; the record gives no point)
Afternoon heat index ranged from 110 to 114 degrees.
Heat, Victoria
- When
- September 9, 2:00 PM CST to 6:00 PM CST
- Where
- Victoria forecast zone
- Reported by
- AWOS
- Coordinates
- 28.796, -96.971 (the zone’s center; the record gives no point)
Afternoon heat index ranged from 110 to 112 degrees.
Heat, La Salle
- When
- September 9, 2:00 PM CST to 6:00 PM CST
- Where
- La Salle forecast zone
- Reported by
- AWOS
- Coordinates
- 28.345, -99.100 (the zone’s center; the record gives no point)
Afternoon heat index ranged from 110 to 112 degrees.
Heat, Inland Nueces County
- When
- September 10, 2:00 PM CST to 6:00 PM CST
- Where
- Inland Nueces County forecast zone
- Reported by
- AWOS
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Afternoon heat index ranged from 110 to 113 degrees.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Pennsylvania, September 7, 20231 death · $60,000 · 1 in hail · 28 events
- Hail and Damaging Winds in New York, September 7, 2023$113,000 · 1 in hail · 46 events
- Hail and Damaging Winds in Louisiana, September 7 to 8, 20231 injured · $226,000 · 1.5 in hail · 21 events
- Hail and Damaging Winds in Maryland, September 7 to 8, 2023$203,000 · 1.5 in hail · 30 events
- Hail and Damaging Winds in Pennsylvania, September 7, 2023$149,000 · 1 in hail · 35 events
- Flash Flood and Hail in New York, September 7 to 10, 2023$10,000 · 1 in hail · 88 events
- Hail and Damaging Winds in Florida, September 7 to 12, 2023$94,000 · 1 in hail · 31 events
- Hail and Damaging Winds in Georgia, September 7, 2023$120,000 · 1.75 in hail · 20 events
- Hail and Damaging Winds in Virginia, September 7, 2023$69,000 · 1 in hail · 26 events
- Damaging Winds in Louisiana, September 7, 2023$80,000 · 52 kt wind · 11 events
- Damaging Winds in Georgia, September 7 to 8, 2023$104,000 · 55 kt wind · 4 events
- Hail and Damaging Winds in South Carolina, September 7, 20231 in hail · 50 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142007, 1142008, 1142010, 1142011, 1142015, 1142017, 1142018, 1142025, 1142048, 1142049, 1142051, 1142060, 1142061.